English
Spanish

The main goal of HIV treatment is to fight the virus in your body. The challenge is to do this without causing unpleasant, unhealthy side effects.

Medication side effects vary from person to person. For some, they're mild. For others, they get in the way of daily life.

Ask your doctor what you can expect from your treatment. Certain drugs could have life-threatening side effects, so it's key that you know what to look for.

Feeling "off" during HIV treatment can result from:

  • HIV itself, or the drugs you’re taking to treat it
  • Conditions you had before you got HIV
  • Infections
  • Stress
  • Depression
  • Diet
  • Aging
  • Other drugs

Work with your doctor to figure out what's causing your symptoms and to make your side effects less of a problem.

Keep taking your HIV medications, unless your doctor tells you to stop. It's dangerous to change how you're taking them -- or to stop cold turkey -- if you're unhappy with how you feel or how they affect you. That makes it easier for HIV to stop responding to drugs. (Your doctor will call this drug resistance.) This makes the virus harder to treat. Ongoing treatment can prevent HIV from becoming AIDS and help you keep a mostly normal lifestyle and life span.

Short-Term Side Effects

When you first start antiretroviral therapy (ART) or if the doctor changes your antiretroviral drugs, you may have side effects as your body adjusts. They usually get better within a few weeks. Often, you can do or take something to prevent or ease the side effects.

If your symptoms don't improve, or if they're severe or unusual, tell your doctor right away. They can figure out if the medication or something else is to blame.

You can manage most common, short-term side effects with changes to your lifestyle or habits. Don't smoke. Eat healthy food, and try to exercise every day. Reach out for support if you need to.

The doctor can let you know how to take the HIV medicine, or prescribe a medicine to lessen the side effects. If needed, the doctor can switch you to different HIV drugs.

These steps can help you manage some of the most common side effects:

Fatigue. Try brief, 20- to 30-minute naps. Cut back your work schedule if you can. Balanced meals will give your body fuel, and gentle exercise can boost your energy. 

Feeling queasy and throwing up. You need to take some HIV medicines with food. Make sure you know which ones they are. Avoid eating things that could trigger an upset stomach. Ginger -- in ginger ale, ginger tea, or gingersnaps -- may help settle your tummy. Eat some crackers in the morning. Stick with small meals and cold foods. Drink a lot of water to stay hydrated. Don't take antacids or other over-the-counter products unless your doctor says it's OK.

Diarrhea. Drink plenty of fluids so you don’t get dehydrated. Talk to your doctor about which over-the-counter (OTC) diarrhea products are safe to take.

Headaches. An OTC pain reliever may work. Rest, drink plenty of fluids, and stay away from loud noise and bright light.

Insomnia. Limit caffeine and avoid heavy meals close to bedtime. It may be tempting, but try not to take daytime naps; stay on a regular sleeping schedule. Try relaxing bedtime habits such as warm baths, warm milk, soothing music, or massage to tell your body it's time to sleep.

Rashes. Avoid long, hot showers or baths, and skin products with alcohol or harsh chemicals. Use sunscreen and moisturizing lotions or petroleum jelly on dry, itchy areas.

Skin reactions to injections. If you have to give yourself shots, check with your doctor to make sure your technique is good. Change the site to give your skin and tissues a chance to heal. Warm the medicine in your hands before you inject it, and apply a cold pack to the area afterward.

Pain, tingling, or numbness in your feet or hands. Gently massage them. Wear loose-fitting shoes or jewelry. Over-the-counter pain relievers like ibuprofen or naproxen may help.

Dry mouth. Suck on sugarless candies or lozenges, or chew sugarless gum. Drink plenty of liquids. Avoid sugary or sticky foods and caffeine.

Remember that all of these can also be signs of a health problem that isn’t related to your HIV treatment. Always call your doctor if you’re thinking about stopping a medication because of side effects. If you have serious symptoms, whether they’re linked to your medicines or not, call the doctor. If they’re very serious, call 911.

Long-Term Side Effects

Some side effects may not go away or could cause serious problems. But there’s often a way to manage them so they don’t affect your life:

Fat redistribution. Your body may change the way it makes, uses, and stores fat. The doctor will call this lipodystrophy. You might lose fat in your face and legs while gaining it in your belly and the back of your neck. Switching medications can keep symptoms from getting worse, but there are few other options for dealing with this.

Higher cholesterol or triglyceride levels. These can raise your risk for problems like heart disease. Diet and other lifestyle changes are a first step. The doctor may also want you to take medications such as statins or fibrates.

High blood sugar. Regular exercise, watching your weight, and other lifestyle changes are a good place to start. The doctor may also suggest medicine to help control your blood sugar.

Loss of bone density. You could be more likely to get broken bones, especially as you get older. Try weight-bearing exercises like walking or weightlifting. Check with your doctor about taking calcium and vitamin D supplements. You may need medications to treat or prevent osteoporosis.

Weight gain. This has been linked to the newer class of HIV drugs (integrase inhibitors), but the relationship is unclear. This is the preferred class of HIV drugs, so what to do about weight gain in this setting is unclear.

A buildup of a cellular waste product (lactic acidosis). It's uncommon, but it can cause a wide range of problems, from muscle aches to liver failure. You may need to switch medicines.

WebMD Medical Reference

From WebMD

More on an HIV Diagnosis